Michigan, 2016

Hail and Damaging Winds in Michigan, June 15, 2016

June 15, 2016 · NWS GRR · 3 events in 2 counties and zones

Severe storms developed during the late evening hours of June 15th and resulted in numerous reports of damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms developed during the late evening hours of June 15th and resulted in numerous reports of damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 15, 6:10 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 15, 6:10 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
710 PM EDT WED JUN 15 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 327 PM EDT Wed Jun 15 2016

Showers and thunderstorms are expected overnight. Some storms
might produce damaging wind and large hail overnight. There will
be lingering showers and possibly a thunderstorm east of US-131
into late Thursday morning followed by scattered showers and
thunderstorms in the afternoon. After a dry and warm weekend with
highs well into the 80s, the next chance for thunderstorms arrives
early next week. This will be followed by more seasonal
temperatures into the middle of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 327 PM EDT Wed Jun 15 2016

SPC mesoscale discussion 933 (http://go.usa.gov/chsFd) nicely covers
development of thunderstorms underway over WI so won't repeat here.
Key point is that leading impulse currently over NW WI will be the
feature to watch as it dives southeast towards Lower MI. HRRRX time
lagged ensembles suggest thunderstorm potential lasting well after
midnight east of US-131 (http://go.usa.gov/chsCW) so have updated
forecasts accordingly. Individual HRRRX runs have been showing
discrete cells developing over south central MI within the larger
precipitation area with a hint of supercell structure per the
updraft helicity progs. This threat looks shifted a little later
towards the early morning hours.

Tight upper PV anomaly and associated cold pool aloft expected to be
over SE Lower MI Thursday afternoon, which will be the prime area
for afternoon instability showers and thunderstorms. Would expect
some small hail too given the good mid-level lapse rates and lower
wet bulb zeroes - mostly east of US-131.

High confidence for warm and dry conditions Friday with very
sharp upper ridging upstream.

.LONG TERM...(Saturday through Wednesday)
Issued at 327 PM EDT Wed Jun 15 2016

Mid to Upper level ridging will be in place over Southwest Lower
Michigan through the weekend.  Low level warm air advection will be
strengthening through the weekend.  Thus unseasonably warm weather
is forecasted. It does become unstable on Sunday...however a cap is
shown in the forecast soundings plus the moisture looks rather
limited.  This will act to keep conditions dry.

A strong pacific wave moves onshore over the weekend.  This system
eventually  flattens the ridge out leading to more in the way of
zonal flow.  With mid to upper level height falls coupled with
continued low level warm and moist air advection will lead to a
rather unstable airmass by the time Monday rolls around.  Deep layer
shear will be sufficient for severe weather.  Thus...will feature
the highest pops then.  Will need to monitor the situation closely
for the risk for severe weather.

Height falls continue into Wednesday.  With  low level cold air
advection forecasted to be underway...surface temperatures are
forecasted to fall to below normal levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 708 PM EDT Wed Jun 15 2016

Low pressure over Wisconsin will move southeast across Lower
Michigan tonight. Showers and thunderstorms are expected to
develop over western Lower Michigan this evening. A few of the
storms could be severe with strong winds and large hail. IFR
conditions will develop Thursday morning but lift late in the day.

&&

.MARINE...
Issued at 327 PM EDT Wed Jun 15 2016

Included areas of fog in the short term as winds have become
fairly light with dewpoints well into the 60s. Expect fog to
dissipate later tonight with increasing winds.

Decided to go with a Small Craft Advisory associated with
strengthening northwest flow overnight. This is broken into 2
segments: one for the Sable Points and another farther south away
from the lee side of the points. Went generic with the start time
to sync up with surrounding neighbors. This increases the threat
for dangerous currents at the beaches and this will be addressed
in the upcoming Surf Zone Forecast update.

&&

.HYDROLOGY...
Issued at 1148 AM EDT Wed Jun 15 2016

Much of Southwest Lower Michigan's rainfall this morning only
amounted to 0.20-0.50 of an inch. A few localized observations
exceeded the 0.50 mark. River levels at all locations are still
well below bankfull as they fun slightly below normal to near
normal.

Additional rainfall is expected tonight. We do not expect
widespread excessive rainfall, but do anticipate that some locally
heavy rainfall could occur. The southern third of Lower Michigan
is running below normal and should be able to handle any
additional rainfall. Central Lower Michigan is running around 100
percent of their normal river levels. These locations, in the
event of locally heavy rain, could see rivers rise and possible
push near bankfull levels. Flooding is not expected at this time,
but will be monitored to account for any locally higher amounts,
should they created rises beyond forecast expectations.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement from Thursday morning through Thursday
     evening for MIZ037-043-064-071.

LM...Small Craft Advisory from 8 AM to 10 PM EDT Thursday for LMZ844-
     845-848-849.

&&

SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...MJS
AVIATION...04
HYDROLOGY...JAM
MARINE...TJT
Hazardous weather outlook, Jun 15, 4:35 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 PM EDT WED JUN 15 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
535 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 10 PM AND
SHOULD LAST UNTIL 4 AM OR LATER...WHEN DAMAGING WINDS AND LARGE HAIL
WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.
SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STORMS. THE HEAVIER
RAINS LOOK TO OCCUR ACROSS SOUTHEAST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

LMZ844>849-160945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
535 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 9 PM AND
SHOULD LAST UNTIL 3 AM OR LATER...WHEN DAMAGING WINDS AND LARGE HAIL
WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. AREAS OF DENSE FOG
WILL BE POSSIBLE PRIOR TO THE STORMS MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.
IN ADDITION...WAVES OF 3 TO 5 FEET ARE LIKELY SO A SMALL CRAFT
ADVISORY IS IN EFFECT FOR MUCH OF THE NEAR SHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

HOVING MJS TJT

In the hours before

Special weather statement, Jun 15, 8:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 PM EDT WED JUN 15 2016

MIZ037-038-043-050-056-160245-
OTTAWA MI-MUSKEGON MI-MASON MI-LAKE MI-OCEANA MI-
940 PM EDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 940 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
SCOTTVILLE TO 27 MILES WEST OF MONTAGUE...AND MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSKEGON...            HART...                MUSKEGON HEIGHTS...
ROOSEVELT PARK...      NORTH MUSKEGON...      WHITEHALL...
MONTAGUE...            LAKEWOOD CLUB...       SCOTTVILLE...
FRUITPORT...           HESPERIA...            FOUNTAIN...
NORTON SHORES...       DALTON...              HOLTON...
SULLIVAN...            WEARE...               ELBRIDGE...
COLFAX...              NEW ERA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4406 8655 4409 8604 4312 8604 4311 8627
      4354 8654
TIME...MOT...LOC 0138Z 287DEG 26KT 4397 8658 4339 8690

CAS
Special weather statement, Jun 15, 9:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1038 PM EDT WED JUN 15 2016

MIZ050-056-160330-
OTTAWA MI-MUSKEGON MI-
1038 PM EDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1038 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKEWOOD CLUB TO 18 MILES
WEST OF GRAND HAVEN...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MUSKEGON...            NORTHERN HOLLAND...    GRAND HAVEN...
WALKER...              MUSKEGON HEIGHTS...    HUDSONVILLE...
ZEELAND...             COOPERSVILLE...        ROOSEVELT PARK...
NORTH MUSKEGON...      FERRYSBURG...          WHITEHALL...
MONTAGUE...            LAKEWOOD CLUB...       RAVENNA...
FRUITPORT...           JENISON...             BEECHWOOD...
NORTON SHORES...       DALTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4341 8643 4334 8604 4329 8604 4329 8579
      4277 8578 4277 8621 4287 8621 4309 8627
      4328 8638
TIME...MOT...LOC 0238Z 277DEG 35KT 4339 8626 4299 8658

CAS

The radar

The Grand Rapids radar (KGRR), 65 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
June 15, 9:45 PM EST to 9:51 PM EST
Where
Muskegon County, 2.94 mi SSW of Norton Shrs
Measured
55 kt (63 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
43.130, -86.270

A 63 mph wind gust was measured at the Muskegon ASOS station and there were several reports of trees blown down in and near Muskegon. Several trees were blown down in Muskegon state park as well as east of the park and near Cloverville.

Thunderstorm Wind, Van Buren

When
June 15, 11:07 PM EST
Where
Van Buren County, South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.400, -86.270

A trained spotter in South Haven reported wind gusts to 60 mph and one inch diameter hail.

Hail, Van Buren

When
June 15, 11:25 PM EST
Where
Van Buren County, Breedsville
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Public
Coordinates
42.350, -86.070

The public reported that hail between ping pong ball and golf ball sized and up to one and three quarters inches in diameter fell in Breedsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641414, 641415, 641416.